Hail, Oglala Lakota
- When
- August 11, 2:55 PM MST
- Where
- Oglala Lakota County, 5.07 mi W of Sharps Corner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.390, -102.500
A severe thunderstorm stalled over east central Oglala Lakota County, producing locally large hail and very heavy rainfall. Runoff from three to five inches of rain caused flash flooding across parts of eastern Oglala Lakota County into western Bennett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm stalled over east central Oglala Lakota County, producing locally large hail and very heavy rainfall. Runoff from three to five inches of rain caused flash flooding across parts of eastern Oglala Lakota County into western Bennett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
248 PM MDT Sun Aug 11 2019
.DISCUSSION...(This Evening Through Sunday)
Issued at 219 PM MDT Sun Aug 11 2019
The upper ridge is moving off to the east this afternoon as an
upper trough approaches from the west with southwesterly flow
aloft over the forecast area this afternoon. At the surface, low
pressure has developed over north central Wyoming with a frontal
boundary extending northeastward into the far northwestern corner
of South Dakota. The sfc trough and associated boundary will
gradually move eastward across the forecast area tonight.
Areas of low stratus though the morning have kept temperatures
relatively cool so far but temperatures have risen to around 80
degrees in the areas where the low clouds have since dissipated.
Dewpoints are in the 60s across most of the forecast area. Latest
meso-models show MUCAPE has risen to 2000-3000J/KG over much of
the forecast area this afternoon. However a look at our 19Z
sounding shows that the actual instability to the east of the
Black Hills is probably much less at this time. Shear profiles
and the low LCL remain favorable for supercells as well as a
tornado threat. Isolated to scattered severe storms look likely,
with large hail and strong wind gusts the main threats. The latest
CAM's are showing potential for eventual storm organization into
a squall line/MCS from far eastern WY through western portions of
SD and NE late today and this evening.
As the main shortwave energy crosses eastern WY, eastern MT, and
the western Dakotas later this afternoon and tonight, showers and
storms will be likely, most numerous from far northeastern WY and
the Black Hills area into northwestern SD. The other concern
besides the severe potential, will be the risk for heavy rainfall
and flooding. Precipitable water values will remain well above
average. After areas of heavy rainfall yesterday and early this
morning from Crook and Weston counties into the Black Hills area
and parts of northwestern SD, the ground is fairly saturated, so
additional heavy rainfall could cause flash flooding. A Flash
Flood Watch is in effect for parts of northeastern Wyoming and
parts of western South Dakota, including the Black Hills area.
The upcoming week will finally be more August-like, with a return
to drier weather and eventually a warm-up to near/above average
temps later in the week. A broad ridge will gradually build
across the Rockies and Plains behind exiting system. Isolated
storms will still be possible at times as an occasional weak
disturbance crosses ridge. Highs Monday through Wednesday will be
in the mid 70s to mid 80s, with 80s and lower 90s likely for the
rest of the week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1043 AM MDT Sun Aug 11 2019
MVFR/local IFR stratus continues across much of the CWA.
Conditions should improve this afternoon, although some places may
have MVFR ceilings through the day. Strong to severe
thunderstorms will move across the area this afternoon and
evening, with areas of MVFR conditions. Low stratus and patchy fog
will redevelop across the plains late tonight into Monday
morning.
&&
.HYDROLOGY...
Issued at 219 PM MDT Sun Aug 11 2019
A flash flood watch has been issued for far northeast WY, the
Black Hills area, and much of northwest SD as thunderstorms with
locally heavy rainfall are likely again through this evening.
Areas of heavy rainfall yesterday and early this morning have
made the ground fairly saturated and additional heavy rainfall may
cause flooding/flash flooding.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ001-002-012-013-
024>031-072>074.
WY...Flash Flood Watch through late tonight for WYZ056>058-071.
&&
DISCUSSION...10
AVIATION...Pojorlie
HYDROLOGY...10Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Sun Aug 11 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-121300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected through this evening. There is a slight risk of severe storms, with large hail, damaging winds, and torrential rainfall possible. A Flash Flood Watch is in effect for much of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms will be possible Tuesday through Saturday, mainly during the afternoon and evening hours. Widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-121300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 530 AM MDT Sun Aug 11 2019 /630 AM CDT Sun Aug 11 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected through this evening. Widespread severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms will be possible Tuesday through Saturday, mainly during the afternoon and evening hours. Widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 WSW NEWCASTLE 43.85N 104.21W
08/10/2019 E1.75 INCH WESTON WY SOCIAL MEDIA
DELAYED REPORT
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 330 PM MDT Sun Aug 11 2019 SDZ042-112215- Oglala Lakota SD- 330 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLALA LAKOTA COUNTY UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Rockyford, or 30 miles north of Pine Ridge, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rockyford, Sharps Corner and southern Badlands National Park. A Tornado Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4334 10237 4337 10258 4362 10257 4354 10214 TIME...MOT...LOC 2130Z 191DEG 12KT 4346 10245 Pojorlie
Special Weather Statement National Weather Service Rapid City SD 335 PM MDT Sun Aug 11 2019 WYZ056-071-112215- Northeastern Crook WY-Western Crook WY- 335 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROOK COUNTY UNTIL 415 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Alzada, or 38 miles northwest of Belle Fourche, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Crook County, southwest of Alzada and northeast of New Haven. A Tornado Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4484 10453 4491 10466 4500 10463 4500 10427 TIME...MOT...LOC 2135Z 223DEG 17KT 4499 10450 Pojorlie
The Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy rain fell over Iron Cloud Canyon, causing flash flooding along Porcupine Creek. Several feet of fast moving water inundated BIA 27 between Evergreen and Goose Neck Road.
Flash flooding occurred in Yellow Bear Canyon. Water inundated BIA 4 for a couple of hours.
Runoff caused flooding along Porcupine Creek downstream to the White River. BIA 2 east of Sharps Corner was inundated by the morning of August 12. Flooding also occurred on Three Mile Creek and American Horse Creek; which stranded livestock, damaged corrals, and flooded several barns and outbuildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846296, 855558, 846322, 855561, 855559.